Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1999, Volume 67, Issue 5

Linear Regression Limit Theory for Nonstationary Panel Data
p. 1057-1111

Peter C. B. Phillips, Hyungsik R. Moon

This paper develops a regression limit theory for nonstationary panel data with large numbers of cross section () and time series () observations. The limit theory allows for both sequential limits, wherein → followed by →, and joint limits where , → simultaneously; and the relationship between these multidimensional limits is explored. The panel structures considered allow for no time series cointegration, heterogeneous cointegration, homogeneous cointegration, and near‐homogeneous cointegration. The paper explores the existence of long‐run average relations between integrated panel vectors when there is no individual time series cointegration and when there is heterogeneous cointegration. These relations are parameterized in terms of the matrix regression coefficient of the long‐run average covariance matrix. In the case of homogeneous and near homogeneous cointegrating panels, a panel fully modified regression estimator is developed and studied. The limit theory enables us to test hypotheses about the long run average parameters both within and between subgroups of the full population.

Log In To View Full Content

Journal News